zbMATH — the first resource for mathematics

Theorems of the alternative for cones and Lyapunov regularity of matrices. (English) Zbl 0902.15011
Summary: Standard facts about separating linear functionals will be used to determine how two cones \(C\) and \(D\) and their duals \(C^*\) and \(D^*\) may overlap. When \(T:V\rightarrow W\) is linear and \(K\subset V\) and \(D\subset W\) are cones, these results will be applied to \(C=T(K)\) and \(D\), giving a unified treatment of several theorems of the alternate which explain when \(C\) contains an interior point of \(D\). The case when \(V=W\) is the space \(H\) of \(n\times n\) Hermitian matrices, \(D\) is the \(n\times n\) positive semidefinite matrices, and \(T(X) = AX + X^*A\) yields new and known results about the existence of block diagonal \(X\)’s satisfying the Lyapunov condition: \(T(X)\) is an interior point of \(D\). For the same \(V,W\) and \(D,T(X)=X-B^*XB\) will be studied for certain cones \(K\) of entry-wise nonnegative \(X\)’s.

15B48 Positive matrices and their generalizations; cones of matrices
15A24 Matrix equations and identities
15B57 Hermitian, skew-Hermitian, and related matrices
Full Text: DOI EuDML
[1] G. P. Barker, A. Berman, and R. J. Plemmons: Positive diagonal solutions to the Lyapunov equations. Lin. Multilin. Alg. 5 (1978), 249-256. · Zbl 0385.15006
[2] G. P. Barker, B. S. Tam, and Norbil Davila: A geometric Gordan-Stiemke theorem. Lin. Alg. Appl. 61 (1984), 83-89. · Zbl 0547.15008
[3] A. Ben-Israel: Linear equations and inequalities on finite dimensional, real or complex, vector spaces: A unified theory. Math. Anal. Appl. 27 (1969), 367-389. · Zbl 0174.31502
[4] A. Berman: Cones, Matrices and Mathematical Programming. Lecture Notes in Economics and Mathematical Systems, Vol. 79, Springer-Verlag, 1973. · Zbl 0256.90002
[5] A. Berman and A. Ben-Israel: More on linear inequalities with application to matrix theory. J. Math. Anal. Appl. 33 (1971), 482-496. · Zbl 0221.15014
[6] A. Berman and R. C. Ward: ALPS: Classes of stable and semipositive matrices. Lin. Alg. Appl. 21 (1978), 163-174. · Zbl 0386.15015
[7] D. H. Carlson, D. Hershkowitz, and D. Shasha: Block diagonal semistability factors and Lyapunov semistability of block triangular matrices. Lin. Alg. Appl. 172 (1992), 1-25. · Zbl 0756.15025
[8] D. H. Carlson and H. Schneider: Inertia theorems for matrices: the semidefinite case. J. Math. Anal. Appl. 6 (1963), 430-436. · Zbl 0192.13402
[9] A. Ja. Dubovickii and A.A. Miljutin: Extremum problems with certain constraints. Soviet Math. 4 (1963), 759-762.
[10] D. Gale: The theory of linear economic models. McGraw-Hill, 1960. · Zbl 0114.12203
[11] I.V. Girsanov: Lectures on Mathematical Theory of Extremum Problems [sic]. Lecture Notes in Economics and Mathematical Systems, Vol. 67, Springer-Verlag, 1972. · Zbl 0234.49016
[12] D. Hershkowitz and H. Schneider: Semistability factors and semifactors. Contemp. Math. 47 (1985), 203-216. · Zbl 0576.15012
[13] J. L. Kelley, I. Namioka, et al.: Linear Topological Spaces. van Nostrand, 1963. · Zbl 0318.46001
[14] A. N. Lyapunov: Le problème général de la stabilité du mouvement. Ann. Math. Studies 17 (1949), Princeton University Press.
[15] H. Nikaido: Convex Structures and Economic Theory. Mathematics in Science and Engineering, Vol. 51, Academic, 1968. · Zbl 0172.44502
[16] A. Ostrowski and H. Schneider: Some theorems on the inertia of general matrices. J. Math. Analysis and Appl. 4 (1962), 72-84. · Zbl 0112.01401
[17] R. T. Rockafellar: Convex Analysis. Princeton University Press, 1970. · Zbl 0193.18401
[18] B. D. Saunders and H. Schneider: Applications of the Gordan-Stiemke theorem in combinatorial matrix theory. SIAM Rev. 21 (1979), 528-541. · Zbl 0447.05018
[19] O. Taussky: Matrices \(C\) with \(C^n \rightarrow 0\). J. Alg. 1 (1964), 1-10. · Zbl 0126.02802
[20] E. Zeidler: Nonlinear functional analysis and its applications III: Variational methods and optimation. Springer-Verlag, 1985. · Zbl 0583.47051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.